Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 22, 2018, 7:40 PM EDT for Loudon County, Monroe County, Tennessee. It was in force for 91 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 7:40 PM EDT (23:40 UTC)
- Expired
- May 22, 2018, 9:11 PM EDT
- In force
- 91 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loudon County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:00 PM EDT | FLASH FLOOD | 4 Se Loudon, TN | WATER OVER THE ROAD AT 15000 VONORE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WGUS54 KMRX 222340
FFWMRX
TNC105-123-230245-
/O.NEW.KMRX.FF.W.0001.180522T2340Z-180523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
740 PM EDT TUE MAY 22 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southeastern Loudon County in east Tennessee...
Northwestern Monroe County in east Tennessee...
* Until 1045 PM EDT.
* At 739 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sweetwater, Loudon, Vonore, Greenback, Friendsville, Philadelphia
and Tellico Village.
Additional rainfall amounts of one half inch or more are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3561 8447 3576 8432 3576 8415 3575 8415
3574 8417 3571 8417 3562 8421 3555 8435
3555 8447
$$
TD1 follow-up statement
087
WGUS74 KMRX 230111
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
911 PM EDT TUE MAY 22 2018
TNC105-123-230119-
/O.CAN.KMRX.FF.W.0001.000000T0000Z-180523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudon TN-Monroe TN-
911 PM EDT TUE MAY 22 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LOUDON AND NORTHWESTERN
MONROE COUNTIES IS CANCELLED...
The heavy rain has ended in the warning area. Flood waters have
receded. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3561 8447 3576 8432 3576 8415 3575 8415
3574 8417 3571 8417 3562 8421 3555 8435
3555 8447
$$
TDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:58 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 22, 2:58 PM EDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Morristown TN 258 PM EDT Tue May 22 2018 .SHORT TERM (Tonight and Wednesday)...Still a decent chance of some showers and possibly a thunderstorm or two across the forecast area tonight as the advertised Midwest upper trough and surface frontal wave build east across the Appalachians. Would expect loss of heating to allow for development to diminish in coverage later in the evening. Maintained a smaller chance for a shower or thunderstorm across mainly southern and eastern parts of the forecast area during the first part of the day Wednesday as the weak boundary makes progress south. The drier and more stable air behind the boundary should keep Wednesday night and Thursday largely precipitation free. Stayed close to guidance mins in the 60s tonight with highs a few degrees warmer on Wednesday; ranging from the lower 80s north to the middle 80s south. .LONG TERM (Wednesday night through Tuesday)...A front will be pushing south across the area to start the period, which will necessitate a low PoP mention Wednesday evening across southern sections. High pressure over the Great Lakes will provide a northeasterly low level flow Thursday morning, but as the high shifts to the Mid Atlantic region in the afternoon, an easterly flow develops across the Carolinas with an inverted trough over our area. This may allow for some scattered convection to develop in the afternoon hours, mainly in the southern sections. With the ridge offshore and a northward-moving low over the Gulf of Mexico, we will have a deep southerly flow developing across the area on Friday that will persist trough the remainder of the forecast. The sub-tropical low will move into the Southeast states on Sunday, then stall over AL (GFS) or MS (ECMWF). Model differences in its position will affect the finer details of QPF and timing of the best rain chances, both of which are too uncertain at the time to specify. However, with general agreement on the pattern, the forecast will keep high chance to likely PoPs going for each period, with mostly cloudy skies and temperatures above normal. && .POINT TEMPS/POPS... Chattanooga Airport, TN 68 86 67 86 / 40 30 20 40 Knoxville McGhee Tyson Airport, TN 66 85 65 86 / 30 30 10 20 Oak Ridge, TN 66 85 64 86 / 30 20 10 10 Tri Cities Airport, TN 63 81 59 83 / 50 30 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, May 22, 4:38 AM EDT, 15 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 438 AM EDT Tue May 22 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230845- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 438 AM EDT Tue May 22 2018 /338 AM CDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms may produce heavy rainfall this afternoon. This could lead to some localized flooding, especially in areas with poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 22, 6:34 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT TUE MAY 22 2018
TNZ068-086-222315-
Northwest Monroe TN-Loudon TN-
634 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON AND NORTH
CENTRAL MONROE COUNTIES UNTIL 715 PM EDT...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lenoir City, Loudon, Madisonville, Vonore, Greenback, Philadelphia,
Fort Loudon State Park, McGee Carson Peninsula and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3569 8445 3582 8427 3564 8414 3562 8416
3561 8419 3559 8415 3558 8414 3553 8434
TIME...MOT...LOC 2234Z 240DEG 2KT 3565 8433
TDSpecial weather statement, May 22, 7:18 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
718 PM EDT TUE MAY 22 2018
TNZ042>045-230000-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
718 PM EDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...EAST CENTRAL GREENE
AND NORTHERN UNICOI COUNTIES UNTIL 800 PM EDT...
At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 9 miles east of Greeneville, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Greeneville, Erwin, Jonesborough, Tusculum, Banner
Hill, Midway, Unicoi, Leesburg, Chucky, Limestone, Telford, Avondale,
Embreeville and Davy Crockett Birthplace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 8270 3623 8277 3639 8238 3628 8233
3625 8234 3626 8232 3614 8227
TIME...MOT...LOC 2317Z 250DEG 14KT 3618 8265
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:34 PM EDT | Special Weather Statement | MRX | Loudon | 41 min |
| May 22, 7:18 PM EDT | Special Weather Statement | MRX | Washington | 42 min |
| May 22, 7:24 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe | 111 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.